More and more people are being vaccinated against Covid-19. This also increases the number of reported side effects. These are examined by the EU drug authority Ema.
The corona vaccines approved in Europe offer reliable protection against SARS-CoV-2, but also have possible side effects. The European Medicines Agency Ema keeps an eye on these at all times. She also investigates suspected cases of rare but severe vaccination reactions and investigates cases that are temporally related to a Covid vaccination.
An overview of the three rare side effects that are currently being examined and the relationship that Ema sees so far.
After vaccinations with the means of Biontech/ Pfizer, according to the drug agency, facial swelling has occurred in a few cases. This risk affects people who have had hyaluronic acid or collagen injected under their skin for cosmetic reasons. Such active ingredients are used to treat wrinkles.
According to “Ärzteblatt”, this side effect was the first in the registration study of the mRNA vaccine by Modern noticed. There, three patients with so-called “dermal fillers” had noticed swelling in the area of the lips or face. They usually go away on their own. Oral if necessary Antihistaminika or corticosteroids.
Facial swelling is a very rare side effect that should only affect a few people. Nevertheless, the Ema recommends including a note in the technical information for the mRNA vaccines.
From Ema’s point of view, it is currently also unclear whether the vaccinations with the active ingredient from Astrazeneca can trigger Guillain-Barre syndrome. This condition can occur as a complication of infections and vaccinations.
The Guillain-Barré-Syndrom (GBS) is a rare nerve disease in which the own immune system attacks the covering of the nerve cells. The typical symptom is a paralysis and sensitivity disturbance beginning in the hands or feet, which can slowly spread over the entire body. Most patients make a full recovery from the disease, but it can also be fatal.
The Paul Ehrlich Institute (PEI), which is responsible for the safety of vaccines in Germany, mentions a noticeable increase in its current safety report from May 7th, which occurred after vaccination with Astrazeneca, but not with the other vaccines. Ema has now requested detailed data from the British-Swedish pharmaceutical company. A final assessment is still pending in this case.
Another possible complication that drug agencies are investigating is heart muscle inflammation that occurs following a Corona vaccination were reported. Recently there have been reports from Israel, where the Biontech vaccine is given priority.
The US health authority CDC is also currently investigating several cases of myocarditis in young people in connection with the two mRNA vaccines from Biontech and Moderna. There are a small number of cases in adolescents and young adults, said the CDC. “Most cases appear to have been mild and a follow-up is ongoing.”
myocarditis is a collective term for inflammatory diseases of the heart muscle. A distinction is made between acute and chronic forms of myocardial inflammation, whereby the acute myocarditis can turn into a chronic one. Many heart muscle inflammations are asymptomatic or with unspecific symptoms. They can also be life threatening Cardiac arrhythmias trigger.
Up to April 30th, a total of 16 cases of cardiac muscle inflammation in Germany were reported to the Paul Ehrlich Institute, which were related to a vaccination against Covid-19 stand. The majority of the reports so far lacked information on possible alternative causes such as viral infections and comorbidities. Therefore, a medical evaluation of the reports is not yet possible, according to the PEI.
“At the moment there is no evidence that these cases were caused by the vaccine,” writes the Ema. However, further data have been requested from the authorization holders. The monitoring for this possible safety signal will be continued.
Important NOTE: The information is in no way a substitute for professional advice or treatment by trained and recognized doctors. The contents of t-online cannot and must not be used to independently make diagnoses or start treatments.